Hail, Morgan
- When
- June 28, 1:50 PM CST to 1:55 PM CST
- Where
- Morgan County, 2.07 mi N of Murrayville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.610, -90.250
An upper level disturbance interacting with a stationary frontal boundary triggered a line of strong to severe thunderstorms across west-central Illinois during the afternoon of June 28th. Some of the storms produced gusty winds that downed power lines in Jacksonville in Morgan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An upper level disturbance interacting with a stationary frontal boundary triggered a line of strong to severe thunderstorms across west-central Illinois during the afternoon of June 28th. Some of the storms produced gusty winds that downed power lines in Jacksonville in Morgan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 28, 11:59 AM CST, 1 hour 51 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1259 PM CDT Fri Jun 28 2019 .UPDATE... Issued at 1100 AM CDT Fri Jun 28 2019 Updated the forecast today to increase cloudy cover and chances of showers and thunderstorms this afternoon over areas along and nw of the IL river. Very warm and humid again today with highs in the upper 80s to around 90 degrees and afternoon heat indices peaking in the 90s, with some upper 90s over west central IL outside of convection. Area of convection was over northern IL into eastern/se Iowa. An outflow boundary from this convection was moving se into central parts of Knox and Stark counties late this morning (recently thru Galesburg and Macomb airports). Isolated showers have recently passed just north of our CWA. Canopy of clouds has spread across northern CWA as far south as Quincy...Lincoln and Gibson City. Very unstable airmass over western IL into southern IA and MO again today, with CAPEs already 3000-4500 j/kg from Galesburg to Lincoln to Taylorville west while 1500-2500 j/kg in eastern/se IL. Very weak bulk shear values again today over central and southeast IL and still have a linger CAP/CIN over CWA late this morning, though weakening. More of the CAM models showing some convection developing over nw CWA during this afternoon near outflow boundary, and SPC day1 outlook has marginal risk of severe storms during this afternoon and early evening mainly for damaging winds nw of a Pittsfield to Pontiac line. Strongest convection has been over southeast IA and moving southward toward northeast MO where very unstable airmass present and CAPES rising to 3500-5000 j/kg this afternoon and into parts of the IL river valley too. Temps at 11 am were in the 78-84 range with moist dewpoints in the upper 60s and lower 70s, giving heat indices in the upper 80s and lower 90s. More clouds and convection possible nw of IL river may keep these areas a bit cooler today, though much of CWA should reach highs in the upper 80s to around 90F again with heat indices peaking in the 90s. South breezes of 8-15 mph and some gusts to around 20 mph. && .SHORT TERM...(Today and tonight) ISSUED AT 319 AM CDT Fri Jun 28 2019 500 mb map is a bit unusual this morning, with deep ridging in the southwestern CONUS, a low over the Pac NW...and mostly zonal flow just to the north over the Great Lakes. Interestingly, a weak closed low rests between the southwestern ridge and the subtropical high off the Atlantic coast. This leaves much of Central IL in a lull...prone to impact from systems surrounding, but not quite dominating the region. Today is expected to be hot and muggy, with temps once again near and around 90...with heat indices in the mid 90s NW of the IL River Valley, where the dew point temps are little higher than to the SE. This heat remains the main issue in the forecast through Day 7, with some variation with cooling influence from pops. But the confidence in the pops throughout the forecast is low... beginning tonight. The frontal boundary draped across northern IL drifts slowly back and forth with mesoscale impacts/WAA into the region. A short wave this afternoon triggers convection to the NW in some of the models, with varying degrees of southern progression of the precip. Given the look of the NAMNest, and to a lesser extent the progression of the HRRR/RAP thus far, have increased pops after 06z NW of the IL River. Again, given the performance of models all week, have little confidence in any one particular period seeing widespread rainfall. However, the hot and muggy conditions are just priming the region with ample instability should a forcing mechanism appear. Furthermore, the ridge over the CONUS through the forecast has previously been stronger and far more amplified, dominating the center of the country. The 00Z runs have weakened it considerably by late in the weekend...dampening the wave pattern. This will bring any shortwaves cresting the 500 mb ridge that much closer to Central IL and up the pops...which is indeed what we see going into next week. .LONG TERM...(Saturday through Thursday) ISSUED AT 319 AM CDT Fri Jun 28 2019 Hot will remain the forecast through Day 7, as the airmass does not modify by much through the week. 850 mb temps remain in the 18C- 20C range through the weekend and into next week as hot air builds over the SW. That warm air edges into the Midwest, keeping surface temps in the upper 80s/low 90s...trending more to the low 90s. Dewpoints in the upper 60s/70s will leave the heat index values in the upper 90s/around 100. With a slack pressure gradient at the surface, the winds will be light and south/southwesterly through the forecast in the stagnant pattern, offering little relief. The deep ridging dampens somewhat by the end of the weekend, and a wave ripples over the region as precip settles into the state. The forecast has shifted considerably now with pops dominating Tues evening/Wed. At that point, the GFS cannot handle the feedback and pops beyond that in the blended guidance may well be overdone. Or, could set off a period of off and on showers and thunderstorms feeding off of the boundaries from the day before...similar to the pattern that set up in the last week for Central IL. Bottom line... hot and muggy in a very summer-like pattern. A lot of variability through the forecast, and expect changes with regular frequency given the airmass and season. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1255 PM CDT Fri Jun 28 2019 Isolated showers and thunderstorms have develop over the IL river valley during the past hour within very unstable airmass (CAPES are 2500-3500 j/kg from PIA and SPI west). More widespread and stronger convection was near the IA/IL/MO border and tracking southeast. The HRRR model has been handling this convection the best though its about one hour too slow as convection tracks se over the IL river valley/west central IL next few hours before weakening later this afternoon. Have VCSH/VCTS at PIA this afternoon and added further east along I-55 at BMI and SPI during mid/late afternoon. MVFR conditions possible if showers and thunderstorms happen briefly at these taf sites this afternoon. Models show more convection dropping SSE into the IL river valley during overnight into Sat morning, and have VCSH/VCTS at PIA and may need to add to BMI too. SSW winds 7-12 kts with a few gusts of 15-20 kts this afternoon, diminish to 4-7 kts at sunset and then sw 5-10 kts Sat morning. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...07 SHORT TERM...HJS LONG TERM...HJS AVIATION...07
Hazardous Weather Outlook National Weather Service Lincoln IL 1147 AM CDT Fri Jun 28 2019 ILZ027>031-037-291200- Knox-Marshall-Peoria-Stark-Tazewell-Woodford- 1147 AM CDT Fri Jun 28 2019 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated thunderstorms are possible north of Peoria late this afternoon, but the main area of any scattered storms will be across the Illinois River valley tonight. If storms do form, they may be on the strong side. Minor flooding will continue along the Illinois River near Peoria. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Heat and humidity will continue to build through early next week. Heat index values will reach near 100 degrees on Sunday and Monday. Isolated thunderstorms will linger into Saturday morning, and scattered storms are expected from Tuesday through Thursday. Minor flooding will continue along the Illinois River downstream from Peoria through much of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ036-040-041-047-049-050-291200- Cass-Fulton-Mason-Morgan-Schuyler-Scott- 1147 AM CDT Fri Jun 28 2019 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated thunderstorms are possible this afternoon and then again late tonight. Some of these storms may be strong with damaging winds. Moderate flooding is occurring along the Illinois River from Havana downstream. Minor flooding is occurring along the Sangamon River near Chandlerville. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Heat and humidity will continue to build through early next week. Heat index values will reach near 100 degrees on Sunday and Monday. Isolated thunderstorms will linger into Saturday morning, and scattered storms are expected each afternoon from Tuesday through Thursday. While moderate flooding will continue along the Illinois River, the flooding on the Sangamon River will subside on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ038-042-043-048-051>053-291200- Christian-De Witt-Logan-Macon-McLean-Menard-Sangamon- 1147 AM CDT Fri Jun 28 2019 This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated thunderstorms are possible this afternoon and again late tonight. Some of the storms this afternoon could be strong with damaging winds. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Heat and humidity will continue to build through early next week. Heat index values will reach near 100 degrees on Sunday and Monday. Scattered thunderstorms are expected each afternoon from Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ044>046-054>057-061-291200- Champaign-Coles-Douglas-Edgar-Moultrie-Piatt-Shelby-Vermilion- 1147 AM CDT Fri Jun 28 2019 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Heat and humidity will continue to build through early next week. Heat index values will range from 95 to 100 degrees on Sunday and Monday afternoons. Scattered thunderstorms are expected each afternoon from Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ062-063-066>068-071>073-291200- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 1147 AM CDT Fri Jun 28 2019 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Minor flooding will continue along portions of the Little Wabash and Embarras rivers. Otherwise, no hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Heat and humidity will continue to build through early next week. Heat index values will range from 95 to 100 degrees on Sunday and Monday afternoons. Scattered thunderstorms are expected each afternoon from Tuesday through Thursday. Minor flooding will subside along the Embarras River at Lawrenceville by Monday, but is expected on the Little Wabash River at Clay City for several more days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Barker
Special Weather Statement
National Weather Service Lincoln IL
107 PM CDT Fri Jun 28 2019
ILZ041-042-047-048-281845-
Logan-Mason-Menard-Cass-
107 PM CDT Fri Jun 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR MENARD...NORTHWESTERN LOGAN...
SOUTHEASTERN CASS AND SOUTHEASTERN MASON COUNTIES UNTIL 145 PM CDT...
At 106 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mason City to near Ashland. Movement was
southeast at 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Mason City, Virginia, Petersburg, Greenview, Tallula, Middletown,
Hartsburg, Oakford, New Holland, Philadelphia, Newmansville,
Atterberry, Lincolns New Salem and Sweetwater.
This includes Interstate 155 between mile markers 4 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4025 8961 4032 8933 3993 8978 3990 9003
3989 9020 3999 9023
TIME...MOT...LOC 1806Z 319DEG 7KT 4019 8959 3991 9007
BarkerSpecial Weather Statement
National Weather Service Lincoln IL
144 PM CDT Fri Jun 28 2019
ILZ050-051-281930-
Sangamon-Morgan-
144 PM CDT Fri Jun 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SANGAMON AND
NORTHEASTERN MORGAN COUNTIES UNTIL 230 PM CDT...
At 143 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pleasant Plains to near Alexander. Movement was
southeast at less than 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Alexander, New Berlin, Pleasant Plains, Franklin and Berlin.
This includes Interstate 72 between mile markers 71 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3984 9008 3984 9001 3987 8997 3989 8985
3957 9000 3965 9015 3976 9016
TIME...MOT...LOC 1843Z 334DEG 11KT 3985 8992 3967 9013
BarkerSpecial Weather Statement
National Weather Service Lincoln IL
149 PM CDT Fri Jun 28 2019
ILZ036-040-047-281930-
Schuyler-Cass-Fulton-
149 PM CDT Fri Jun 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FULTON...WEST
CENTRAL CASS...SCHUYLER AND SOUTHWESTERN MASON COUNTIES UNTIL 230 PM
CDT...
At 148 PM CDT, Doppler radar indicating a cluster strong
thunderstorms across southern Fulton and western Schuyler counties.
Thye strongest was 10 miles southeast of Augusta, or 12 miles west
of Rushville, moving southeast at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Rushville, Lewistown, Astoria, Vermont, Ipava, Littleton, Browning,
Table Grove, Bernadotte, Smithfield, Frederick, Huntsville, Marietta,
Camden, Bluff City, Doddsville, Ray, Duncan Mills, Marbletown and
Weinberg King State Park.
LAT...LON 4028 9045 4051 9045 4049 9031 4037 9005
4024 9012 4020 9021 4016 9023 4014 9036
3998 9052 3998 9060 4003 9061 4005 9068
4008 9067 4008 9070 4011 9071 4011 9091
4029 9091
TIME...MOT...LOC 1848Z 334DEG 11KT 4014 9079
BarkerThe Lincoln radar (KILX), 98 km away, was scanning. The volume nearest the first event began at 19:48 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Power lines were blown down in Jacksonville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837277, 837278.